Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 173, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 17, 2017, 6:37 PM CDT for Crittenden County, Cross County, St. Francis County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 6:37 PM CDT (23:37 UTC)
- Expired
- May 17, 2017, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Cross County, AR, St. Francis County, AR
The radar
The Memphis radar (KNQA), 83 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WUUS54 KMEG 172337
SVRMEG
ARC035-037-123-180015-
/O.NEW.KMEG.SV.W.0173.170517T2337Z-170518T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
637 PM CDT WED MAY 17 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
North central St. Francis County in eastern Arkansas...
West central Crittenden County in eastern Arkansas...
Eastern Cross County in eastern Arkansas...
* Until 715 PM CDT
* At 637 PM CDT, a severe thunderstorm was located over Colt, or 7
miles west of Village Creek State Park, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wynne, Earle, Parkin, Village Creek State Park, Caldwell, Colt,
Smithdale, Fitzgerald Crossing, Mc Donald, Colton, Cloar, Kinton,
Mc Elroy, Coldwater, Togo, Hawkins, Horton, Rosenbaum, River Front
and Crow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3502 9093 3513 9102 3544 9058 3521 9036
TIME...MOT...LOC 2337Z 238DEG 39KT 3513 9083
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
423
WWUS54 KMEG 172349
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
649 PM CDT WED MAY 17 2017
ARC035-037-123-180015-
/O.CON.KMEG.SV.W.0173.000000T0000Z-170518T0015Z/
St. Francis AR-Crittenden AR-Cross AR-
649 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL ST. FRANCIS...WEST CENTRAL CRITTENDEN AND EASTERN
CROSS COUNTIES...
At 648 PM CDT, a severe thunderstorm was located over Village Creek
State Park, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wynne, Earle, Parkin, Village Creek State Park, Caldwell, Colt,
Smithdale, Togo, Rosenbaum, River Front, Fitzgerald Crossing, Crow
Creek, Mc Donald, Wittsburg, Duvall, Colton, Cloar, Kinton, Mc Elroy
and Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3504 9087 3518 9093 3544 9058 3521 9036
TIME...MOT...LOC 2348Z 238DEG 39KT 3520 9070
HAIL...1.00IN
WIND...60MPH
$$206
WWUS54 KMEG 180017
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
717 PM CDT WED MAY 17 2017
ARC035-037-123-180027-
/O.EXP.KMEG.SV.W.0173.000000T0000Z-170518T0015Z/
St. Francis AR-Crittenden AR-Cross AR-
717 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. FRANCIS...
WEST CENTRAL CRITTENDEN AND EASTERN CROSS COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3504 9087 3518 9093 3544 9058 3521 9036
TIME...MOT...LOC 0017Z 238DEG 39KT 3535 9040
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:25 PM CDT, 12 minutes earlier.
Area forecast discussion, May 17, 6:25 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Memphis TN 625 PM CDT Wed May 17 2017 .UPDATE... Updated to add 00Z Aviation Discussion. && .PREV DISCUSSION... /issued 335 PM CDT Wed May 17 2017/ DISCUSSION... A potent upper level low pressure system continues to lift northeast towards the Upper Mississippi River Valley this afternoon. Slightly lower mid level heights continue to graze western portions of the forecast area. This has combined with increasing instability with SBCAPE values exceeding 2000 j/kg to support scattered showers and thunderstorms. Scattered coverage will continue into this evening before diminishing later tonight. Very strong and gusty winds will continue across the western half of this area through early this evening along with continued blowing dust. Plan to keep the wind and blowing dust advisories in place through their 6 PM CDT expiration time. Winds will gradually diminish through the evening. Low temperatures will remain above average, remaining around 70 degrees areawide. Low level southerly flow should support some late night and early morning stratus development as well. The upper level ridge of the southeastern U.S. states will attempt to rebuild northwestward on Thursday behind the departing upper low. Very warm and humid conditions will continue over the region. Building instability and low level moisture may support a few isolated storms by Thursday afternoon, but coverage should remain low with storms remaining disorganized. High temperatures on Thursday should again reach into the middle and upper 80s with lows Thursday night around 70 degrees. By Thursday night and Friday, another upper level low pressure system now over the Pacific Northwest will drop southeast into the Four Corners region. Another shortwave will rotate around this upper low across northwest portions of the Mid South late Thursday night into Friday morning. This feature combined with lingering instability will support a round of scattered showers and thunderstorms. A supporting jet max could provide enough lift and shear to support a strong to isolated severe storm with this system across northwest sections of the region. The upper low over the western states will gradually lift northeast through the weekend. A series of shortwave troughs will rotate around the low which will bring additional chances for showers and thunderstorms over the weekend. The greatest coverage should be on Sunday as the strongest shortwave progresses eastward and helps to push a cold front across the region. Moderate instability and weak shear may support a strong storm or two with the passage of the cold front on Sunday. Overall the threat of organized severe storms appears low at this time. Model guidance diverges quite a bit by early next week with low confidence in the extended forecast period. Generally maintained lower end pops for early next week with general upper troughing over the region. Temperatures should remain cooler as well through the end of the extended forecast period. JLH && .AVIATION... 00Z TAFs MVFR and perhaps IFR conditions may develop late tonight into Thursday morning as low stratus develops across the Lower Mississippi Valley. Otherwise, VFR conditions should prevail through much of the period. VCTS possible at JBR through 02Z and again Thursday afternoon. Left out VCTS at other sites as coverage may not justify mention at this time. Gusty south winds will diminish this evening to 7-10 kts and increase to 10-13 kts with a few gusts up to around 20 kts on Thursday. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 17, 6:11 PM CDT, 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 611 PM CDT Wed May 17 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-190115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 611 PM CDT Wed May 17 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A few strong thunderstorms will be possible through middle evening, mainly to the west and north of the Memphis metro area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong storms are possible Thursday night and Friday morning, mainly along and north of I-40. An additional chance for strong storms is expected Sunday across the entire area with the passage of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
In the hours before
Special weather statement, May 17, 12:48 PM CDT, 5 hours 49 minutes before
Special Weather Statement National Weather Service Memphis TN 1248 PM CDT Wed May 17 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ007- 010-TNZ001-172300- Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot- Tunica-Coahoma-Lake- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena, Kennett, Caruthersville, Tunica, Clarksdale, and Tiptonville 1248 PM CDT Wed May 17 2017 ...Blowing Dust will Reduce Visibilities Today... Strong winds will combine with dry top soil from freshly plowed fields in open areas to produce blowing dust today. This will mainly impact the delta areas of northeast and east Arkansas, the Missouri Bootheel, far northwest Tennessee, and far northwest Mississippi. Strong winds between 20 and 30 mph, with gusts up to 40 mph, will result in blowing dust that will reduce visibilities to 2 mile or less at times. Localized visibility reductions below one half mile at times will be possible. Please reduce highway speeds and allow extra spacing between vehicles ahead while driving today in areas where blowing dust is occurring. Remember, visibilities may be reduced sharply in short distances. JLH
Special weather statement, May 17, 5:45 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Memphis TN 545 PM CDT WED MAY 17 2017 ARZ027-035-036-172315- Poinsett AR-Cross AR-Crittenden AR- 545 PM CDT WED MAY 17 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT FOR... Southeastern Poinsett County in eastern Arkansas... Northeastern Cross County in eastern Arkansas... Northwestern Crittenden County in eastern Arkansas... At 544 PM CDT...a strong thunderstorm producing pea size hail and winds up to 40 mph was located near Vanndale, or near Wynne, moving northeast at 50 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southeastern Poinsett...northeastern Cross and northwestern Crittenden Counties should monitor this storm closely. LAT...LON 3559 9042 3540 9027 3522 9076 3531 9084 TIME...MOT...LOC 2244Z 238DEG 42KT 3530 9071
Special weather statement, May 17, 5:47 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
547 PM CDT WED MAY 17 2017
ARZ026>028-172315-
Poinsett AR-Craighead AR-Mississippi AR-
547 PM CDT WED MAY 17 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Northeastern Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
At 546 PM CDT...a strong thunderstorm producing pea size hail and
winds up to 40 mph was located near Caraway, moving northeast at 50
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Poinsett...southeastern Craighead and
northwestern Mississippi Counties should monitor this storm closely.
LAT...LON 3586 8996 3563 9043 3574 9054 3600 9026
3600 9015
TIME...MOT...LOC 2246Z 230DEG 44KT 3575 9042The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:28 AM CDT | Wind Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more | 16 hr |
| May 17, 1:32 PM CDT | Blowing Dust Advisory | MEG | Clay, Craighead, Cross, Greene, Lawrence, Mississippi and 2 more | 4 hr |
| May 17, 5:45 PM CDT | Special Weather Statement | MEG | Cross | 30 min |
| May 17, 5:47 PM CDT | Special Weather Statement | MEG | Mississippi | 28 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.